New York, 2022Hail and Damaging Winds in New York, May 16, 2022
May 16, 2022 · NWS BGM · 29 events in 8 counties and zones
A cold front moved through Central New York, triggering multiple thunderstorms. An unstable environment supported many severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $131,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through Central New York, triggering multiple thunderstorms. An unstable environment supported many severe thunderstorms. While damaging wind gusts were the main hazard, large hail was also reported. Most of the damage was from trees and wires being knocked down. However, there was a surveyed microburst in Cayuga County near Venice Center that resulted in multiple farm buildings that had parts or all of their roof ripped off, a small farm building being knocked off its foundation by a large tree, and multiple large trees in the area snapped or knocked over.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 16, 9:29 AM EST, 57 minutes earlier.
Area forecast discussion, May 16, 9:29 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1029 AM EDT Mon May 16 2022
.SYNOPSIS...
Warm and humid conditions will continue today, but an
approaching cold front and strong upper level disturbance will
bring a round of strong to severe thunderstorms to the region.
Damaging wind gusts are possible. Cooler air will flow into the
region Tuesday and Wednesday, with additional showers possible
Wednesday night and Thursday ahead of a warming trend.
&&
.NEAR TERM /THROUGH TUESDAY/...
1030 AM update...
A couple areas of elevated thunderstorms have formed out ahead
of the main line of surface-based convection that is trying to
congeal across w-central PA at this time. The leading convection
is more robust than previously expected and does have quite a
bit of lightning associated with it and may act to inhibit
upstream storms to a certain extent, but once the upper short
wave pushes in from the w/sw and combines with peak heating,
more intense convective should start to develop around or just
after 12 PM and then push east through the rest of the
afternoon. Be prepared for likely Severe Thunderstorm Watches
and Warnings today.
5 AM Update
Water vapor imagery shows a strong vort max rolling across the
Ohio Valley at the base of a negatively-tilted shortwave trough.
Surface analysis places a cold front just west of Buffalo,
having just moved east of Toronto and Cincinnati. The upper
level vort max will continue to move northeast as the trough it
is embedded in becomes more strongly tilted and and the surface
cold continue to move slowly eastward through the day,
eventually acting as a focusing mechanism for a line (or broken
line) of thunderstorms.
A few isolated, discrete thunderstorms may pop up well ahead of
the main line late this morning. Initially these will be weak,
but as we get closer to the early afternoon, any discrete cells
leading the line could become supercells, partially aided by the
backed (SSE) low level flow that will be found further ahead of
the cold front. Damaging wind gusts are the main threat, aided
by a mid-level dry intrusion, though I would like to see
stronger winds in the mid-levels. Note 500 mb flow looks to be
around 40-45 knots now, down about 5-10 knots from previous
projections. An isolated tornado is not out of the question,
particularly ahead of the main line where storm relative
helicity values will be somewhat higher. Another area of concern
would be north of any bowing segments.
A few additional showers or non-severe thunderstorms could
develop behind the main line this evening as weaker impulses in
the main shortwave trough roll through, but overall precip will
diminish after dark as drier air in the low levels advects in
on a steady 10-15 knot wind. This should help limit fog
potential except in very sheltered valleys.
Cooler temperatures will prevail on Tuesday, with some lingering
clouds and a few showers over parts of Central NY, especially
near and north of the Mohawk Valley, as another secondary
shortwave trough rolls through in NW flow aloft.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
340 AM Update:
Any remaining wrap-around light rain showers across Central NY
(mainly north of the NY Thruway) will end by early Tuesday
evening with high pressure taking control. This will also allow
for winds to diminish overnight, although still remaining
somewhat on the breezy side. Temperatures will be seasonably
chilly, with lows likely in the 40s, with possibly some upper
30s across northern Oneida County and the higher elevations of
Central NY. While temperatures and clearing skies would be
conducive to frost formation across some areas, the winds
remaining a bit breezy should prevent that from occurring for
the most part.
High pressure will be in control of our weather for Wednesday,
This will result in a mostly sunny day, although clouds may
increase during the afternoon from west to east with a weak
shortwave approaching from the west that will be embedded in a
nearly zonal flow. Expecting another seasonably cool day with
high temperatures likely in the 60s.
The weak shortwave embedded in the nearly zonal flow will likely
move through the region Wednesday night into Thursday. However,
there continues to be uncertainty regarding how far north the
precipitation shield makes it. Right now, confidence is highest
for rain showers across the southern half of our area (Southern
Tier of NY southward into Northeast PA), but even across those
areas, there is quite a bit of uncertainty. Therefore, PoPs
continue to be no higher than low-end chance there, with only
slight chance PoPs farther north across the rest of Central NY.
Otherwise, partly sunny to mostly cloudy skies are expected on
Thursday with highs in the mid 60s to lower 70s.
Depending on the timing of the shortwave passage (and how far
north the precipitations shield gets), a few lingering rain
showers will be possible Thursday night across Northeast PA, but
otherwise conditions will likely begin to dry out. Lows are
expected to be in the upper 40s to mid 50s.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
340 AM Update:
A warm front moving through the area may spark a few rain
showers and possible a thunderstorm Friday afternoon. That being
said, the majority of the day should actually remain dry under
partly sunny skies. With the warm front moving through,
temperatures will rise into the upper 70s to mid 80s.
By Saturday, the forecast becomes a lot more uncertain, both in
terms of rain chances and high temperatures. An area of low
pressure in Quebec will drag a cold front through the area, but
the timing of this front remains quite uncertain this far out
(mainly due to uncertainly in the strength and exact
positioning of an amplified ridge just to our east). If the
frontal passage holds off until the late afternoon or evening,
the day will be mostly dry along with very warm (and potentially
hot) temperatures with the region firmly in the warm sector.
However, if the front moves through the region earlier, there
will be a greater chance for showers and thunderstorms and
cooler temperatures. Another factor to watch is that if the
front moves through during the time of peak heating, some
stronger thunderstorms would be possible with plenty of
instability (although the greatest shear may be displaced well
to the north). For now went with a blend of the NBM and NBM 50th
percentile for high temperatures (resulting in highs in the mid
80s to near 90). But again, this is also highly uncertain at
this time. As the week progresses, details about Saturday's
forecast will become clearer.
Additional showers and possibly a few thunderstorms will be
possible Saturday night into Sunday (persisting more into Sunday
if the frontal passage is slower). Right now due to a high
degree of uncertainty, PoPs for Sunday are no higher than slight
chance (which will not show up in the point-and-click forecast
this far out). Assuming the front is east of the area by
daybreak on Sunday, Sunday's temperatures will be much cooler;
mainly in the mid 60s to mid 70s. However, if the front isn't
quite through the area by Sunday, temperatures will be warmer.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Valley fog will lift shortly after 12Z, and it seems the deck of
mid level clouds over BGM has helped prevent a sunrise surprise
(valley fog creeping up into the higher elevations as it mixes
out), though a brief period of light fog before 12Z is not out
of the question.
A round of strong to severe thunderstorms will roll through the
area today, impacting all TAF sites between 17Z and 20Z. Strong
wind gusts over 50 knots and hail can't be ruled out, but kept
the worst case scenario out of the TAFs for now, but do have
TEMPOs for strong, sub-severe gusts. MVFR ceilings will build
in behind the showers and thunderstorms, with lingering showers
into early evening, followed by lifting ceilings. Fog potential
looks to be mitigated by steady westerly winds and lower
dewpoints dropping in to the 40s. VFR conditions will prevail
after about 03-05Z tonight.
Outlook...
Tuesday through Wednesday...Mainly VFR.
Wednesday through Thursday...Rain showers may bring some
restrictions.
Friday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MPH
NEAR TERM...BJT/MPH
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...MPH/MWG
Hazardous weather outlook, May 16, 8:21 AM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
921 AM EDT Mon May 16 2022
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171330-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
921 AM EDT Mon May 16 2022
...SEVERE THUNDERSTORMS ARE LIKELY TODAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
A line of thunderstorms will move through today with several storms
likely becoming severe. Damaging winds and hail will be the main
threats, though a few tornadoes and some isolated flash flooding
cannot be completely ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
Thunderstorm Wind, Steuben
- When
- May 16, 10:26 AM EST
- Where
- Steuben County, 0.51 mi W of Addison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.100, -77.240
Strong thunderstorm winds knocked down a tree and wires.
Thunderstorm Wind, Steuben
- When
- May 16, 10:28 AM EST
- Where
- Steuben County, 0.69 mi N of Campbell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.240, -77.200
Strong thunderstorm winds knocked down a tree and wires.
Thunderstorm Wind, Steuben
- When
- May 16, 10:32 AM EST
- Where
- Steuben County, 0.69 mi S of Erwins
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.110, -77.150
Strong thunderstorm winds knocked down a tree and wires.
Thunderstorm Wind, Steuben
- When
- May 16, 10:33 AM EST
- Where
- Steuben County, 0.69 mi N of Addison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.110, -77.230
Strong thunderstorm winds knocked down a tree and wires.
Thunderstorm Wind, Steuben
- When
- May 16, 10:33 AM EST
- Where
- Steuben County, 2.58 mi SW of Curtis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.190, -77.200
Strong thunderstorm winds knocked down trees and wires onto roadway.
Thunderstorm Wind, Steuben
- When
- May 16, 10:43 AM EST
- Where
- Steuben County, 1.23 mi NE of Campbell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $16,000
- Reported by
- Public
- Coordinates
- 42.240, -77.180
Strong thunderstorm winds snapped and upprooted a dozen trees. In addition, a trailer was flipped on its side.
Thunderstorm Wind, Schuyler
- When
- May 16, 10:50 AM EST
- Where
- Schuyler County, 1.02 mi E of Monterey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.300, -77.030
Strong thunderstorm winds knocked a tree down onto a roadway.
Thunderstorm Wind, Cayuga
- When
- May 16, 11:35 AM EST
- Where
- Cayuga County, 0.69 mi S of King Ferry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.660, -76.620
Strong thunderstorm winds knocked down a tree onto a roadway.
Thunderstorm Wind, Cayuga
- When
- May 16, 11:38 AM EST
- Where
- Cayuga County, King Ferry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.670, -76.620
Strong thunderstorm winds knocked down a tree and wires at the corner of NY RT 90 and 34B.
Thunderstorm Wind, Cayuga
- When
- May 16, 11:55 AM EST
- Where
- Cayuga County, 0.86 mi NW of Wyckoff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.840, -76.530
Strong thunderstorm winds knocked down a tree and wires.
Thunderstorm Wind, Cayuga
- When
- May 16, 11:55 AM EST
- Where
- Cayuga County, 0.86 mi NW of Wyckoff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.840, -76.530
Strong thunderstorm winds knocked down multiple trees.
Thunderstorm Wind, Onondaga
- When
- May 16, 12:06 PM EST
- Where
- Onondaga County, 2.07 mi S of Borodino
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.840, -76.320
Thunderstorm Wind, Onondaga
- When
- May 16, 12:08 PM EST
- Where
- Onondaga County, 2.02 mi E of Marcellus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 42.980, -76.280
Strong thunderstorm winds knocked down a large tree limb across RT 175 in Onondaga.
Thunderstorm Wind, Delaware
- When
- May 16, 12:26 PM EST
- Where
- Delaware County, 0.51 mi E of Hancock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.950, -75.270
Strong thunderstorm winds knocked down a tree on a roadway.
Thunderstorm Wind, Onondaga
- When
- May 16, 12:28 PM EST
- Where
- Onondaga County, 0.5 mi E of Moyers Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.180, -76.260
Strong thunderstorm winds knocked down several trees on Gaskin and River Roads.
Thunderstorm Wind, Broome
- When
- May 16, 12:32 PM EST
- Where
- Broome County, 0.69 mi S of Stella
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.110, -75.950
Strong thunderstorm winds knocked down a tree onto a house.
Hail, Broome
- When
- May 16, 12:34 PM EST
- Where
- Broome County, 0.86 mi SE of Binghamton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.110, -75.890
Hail, Broome
- When
- May 16, 12:36 PM EST
- Where
- Broome County, 0.69 mi S of Binghamton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.110, -75.900
Hail, Broome
- When
- May 16, 12:36 PM EST
- Where
- Broome County, 1.69 mi ENE of Park Terrace
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.090, -75.870
Hail, Broome
- When
- May 16, 12:40 PM EST
- Where
- Broome County, 2.56 mi E of Binghamton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.120, -75.850
Hail, Broome
- When
- May 16, 12:46 PM EST
- Where
- Broome County, Port Crane
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.170, -75.830
Thunderstorm Wind, Onondaga
- When
- May 16, 12:50 PM EST
- Where
- Onondaga County, 0.86 mi SE of Moyers Corners
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.170, -76.260
Thunderstorm Wind, Oneida
- When
- May 16, 1:05 PM EST
- Where
- Oneida County, 0.69 mi N of Camden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.340, -75.750
Strong thunderstorm winds uprooted a tree.
Thunderstorm Wind, Broome
- When
- May 16, 1:20 PM EST
- Where
- Broome County, 0.51 mi E of Mc Clure
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 42.050, -75.490
Strong thunderstorms winds knocked down severe trees near McClure along Route 17.
Thunderstorm Wind, Delaware
- When
- May 16, 1:42 PM EST
- Where
- Delaware County, 0.11 mi SSW of Walton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.168, -75.130
Strong thunderstorm winds knocked down several trees and wires in Walton.
Thunderstorm Wind, Otsego
- When
- May 16, 1:46 PM EST
- Where
- Otsego County, 1.47 mi SSW of Unadilla Forks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.810, -75.240
Strong thunderstorm winds knocked a tree and wires down across County Highway 18.
Hail, Oneida
- When
- May 16, 1:52 PM EST
- Where
- Oneida County, 0.5 mi E of New Hartford
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.070, -75.290
Thunderstorm Wind, Otsego
- When
- May 16, 2:28 PM EST
- Where
- Otsego County, 1.23 mi NE of Worcester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 42.590, -74.730
Strong thunderstorm winds uprooted several trees near the I-88 exit.
Thunderstorm Wind, Cayuga
- When
- May 16, 5:40 PM EST to 5:41 PM EST
- Where
- Cayuga County, 1.67 mi ESE of Venice Center to 1.23 mi SE of Venice Center
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $68,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.720, -76.520
A 90 mph microburst was determined to have hit Roach's Farm in|Venice, NY. There were four barns that sustained roof damage with|metal panels being lofted. The furthest debris was about 200 |yards from the barn. Some of the metal panels had been lofted into|the power lines along Stewart's Corners Rd but had been cleaned |prior to our survey. There were several pieces of metal roofing |that were still located in trees at the time of our survey. At the|intersection of Ford Rd and Stewart's Corners Rd, there was a |Davis weather station that was sheltered from the southwest, but |recorded a measured 59 mph gust during the storm.
The strongest damage indicators were on the northwestern edge of |the damage path along Ford Rd, where several trees were snapped. |Three of the hemlock trees lining Ford road were snapped roughly |10 to 15 feet off the ground. Behind those trees, there were a |group of maple trees with several of those being snapped in |addition to the hemlocks. One of the maple trees fell onto a farm |building and shifted the entire building off the wooden foundation|to the east northeast. The building likely shifted due to the |tree falling, however the wooden polls on the northwestern edge of|the building had been lifted out of the ground by about 4 inches.|Other damage was also seen around the area, generally to the east|where another farm building lost metal roofing and a large |hardwood tree had its trunk snapped, however they were not along |the path of the stronger winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, May 16, 20221 death · 1 event
- Hail and Damaging Winds in Virginia, May 16, 2022$1.1 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in Maryland, May 16, 2022$108,000 · 3 in hail · 15 events
- Tornado and Hail in New Hampshire, May 16, 2022$21,000 · EF1 · 16 events
- Damaging Winds in Vermont, May 16, 2022$65,000 · 60 kt wind · 6 events
- Tornado and Hail in North Carolina, May 16, 2022EF1 · 14 events
- Hail and Damaging Winds in New York, May 16, 20221.25 in hail · 36 events
- Damaging Winds in Virginia, May 16, 2022$30,000 · 56 kt wind · 13 events
- Hail and Damaging Winds in New York, May 16, 2022$40,000 · 1 in hail · 6 events
- Damaging Winds and Strong Wind in Pennsylvania, May 16, 2022$34,000 · 56 kt wind · 9 events
- Damaging Winds in New York, May 16, 2022$34,000 · 60 kt wind · 9 events
- Lightning Strike in Florida, May 16, 20223 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018782, 1018788, 1018784, 1018786, 1018787, 1018785, 1018789, 1023245, 1023244, 1023246, 1023247, 1019612, 1019608, 1019610, 1019609, 1019611, 1018777, 1018776, 1018778, 1018779, 1018780, 1019613, 1023237, 1023238, 1023241, 1023239, 1018781, 1023240, 1023243.